Thunderstorm Wind, Red Willow
- When
- June 11, 6:25 PM MST
- Where
- Red Willow County, 10 mi NW of Mc Cook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.300, -100.750
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 12:00 PM MST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED JUN 11 2003 TONIGHT...MAIN CHALLENGE IS THUNDERSTORM COVERAGE. NORTH-SOUTH ORIENTED LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS ACROSS WESTERN KS WITH PLENTY OF CONVECTIVE AVAILABLE POTENTIAL ENERGY (CAPE) AND ADEQUATE WIND SHEAR (850 WINDS SOUTH AT 20 KNOTS/700 MB WINDS SOUTHWEST AT 10 KNOTS/500 MB WINDS WEST AT 25 KNOTS). THUNDERSTORMS EXPECTED TO DEVELOP/SPREAD SOUTHWARD ALONG THE LOW LEVEL TROUGH AXIS THIS EVENING...THEN INCREASE IN AREAL COVERAGE AND FORM A MESOSCALE CONVECTIVE SYSTEM (MCS). BOTH ETA/GFS SHOW THE MCS ACROSS OUR NORTHEAST ZONES...SO WILL GO WITH HIGHEST RAIN CHANCES THERE...ALTHOUGH MCS LOCATION STILL UNCERTAIN. PREFER ETA RAIN CHANCES. WITH ADEQUATE CAPE AND WIND SHEAR...WILL INCLUDE MENTION OF DAMAGING WINDS AND HAIL IN THE ZONES. THURSDAY/THURSDAY NIGHT...NON-DESCRIPT UPPER PATTERN PREVAILS. LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS FROM NORTHERN OKLAHOMA NORTHWESTWARD ACROSS OUR ZONES IN THE AFTERNOON. MOST CONVECTIVE INITIATION WILL LIKELY BE NEAR THE COLORADO ROCKIES IN LOW LEVEL UPSLOPE CONVERGENCE AXIS. STEERING FLOW WOULD BRING THE THUNDERSTORMS ACROSS OUR ZONES DURING THE OVERNIGHT HOURS. FOR HIGHS...PREFER WARMER ETA MOS. FRIDAY/FRIDAY NIGHT...WITH ADEQUATE MOISTURE/DAYTIME HEATING AND LOW LEVEL CONVERGENCE BOUNDARIES PRESENT...WILL GO WITH A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AFTER PEAK HEATING. WARMER ETA MOS HIGHS LOOK BEST. SATURDAY...UPPER RIDGING BECOMES MORE PRONOUNCED AND BASED ON LOW LEVEL WIND PROJECTIONS...WILL LEAVE OUT THUNDERSTORMS. GFS MOS HIGHS LOOK TOO COLD BASED ON PROJECTED 850 MB TEMPERATURES. SUNDAY-WEDNESDAY...GFS RUN TO RUN CONTINUITY LEADS TO HIGHER FORECAST CONFIDENCE. WITH UPPER RIDGING AND LACK OF FOCUSING BOUNDARIES...WILL KEEP THESE DAYS DRY...ALTHOUGH CANNOT RULE OUT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. GFS HIGHS LOOK TOO COLD BASED ON UPPER RIDGING STRENGTH AND GFS TYPICAL COOL BIAS. .GLD...NONE. SR
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING ACROSS THE TRI STATE AREA...MAINLY EAST OF A LINE FROM YUMA TO STRATTON TO CHEYENNE WELLS IN COLORADO AND THEN TO TRIBUNE KANSAS. AVAILABLE MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG A TROUGH OF LOW PRESSURE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS TROUGH WITH A FEW STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND. THE AREA OF THUNDERSTORMS WILL MOVE SLOWLY TO THE EAST DURING THE EVENING MAKING LOCALLY HEAVY RAINFALL POSSIBLE...ESPECIALLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA ALMOST EVERY DAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND...ESPECIALLY ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND THIS EVENING. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT WED JUN 11 2003 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE TRI STATE AREA UNTIL 10 PM MDT (11 PM CDT)... A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE TRI STATE AREA THIS AFTERNOON. THUNDERSTORMS HAVE ALREADY DEVELOPED IN SOUTHEASTERN COLORADO AND ARE BUILDING NORTHEASTWARD ALONG A SURFACE BOUNDARY NEAR TRIBUNE KANSAS TO COLBY TO MCCOOK NEBRASKA. IN ADDITION...THUNDERSTORMS IN NORTHERN COLORADO ARE MOVING EASTWARD ALONG A SECOND BOUNDARY IN PLACE ACROSS THE NORTHERN PORTION OF THE TRI STATE AREA. AS THUNDERSTORMS MOVE INTO FAR EASTERN COLORADO...NORTHWESTERN KANSAS...AND SOUTHWESTERN NEBRASKA THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. DUE TO THE EXPECTED SLOW MOTION OF THE STORMS...THERE WILL ALSO BE A THREAT OF LOCALIZED URBAN AND SMALL STREAM FLOODING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT WED JUN 11 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 7 NE TRIBUNE KS .75 INCH HAIL
06/11/03 GREELEY REPORTED BY PUBLIC.The Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359768, 5359769, 5359770.